Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 259, NWS Denver/Boulder, CO

September 17, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2016, 1:15 PM MDT for Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 1:15 PM MDT (19:15 UTC)
Expired
Sep 17, 2016, 2:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS55 KBOU 171915
SVRBOU
COC121-172000-
/O.NEW.KBOU.SV.W.0259.160917T1915Z-160917T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 200 PM MDT

* AT 114 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTIS...OR 10
  MILES WEST OF YUMA...MOVING NORTHEAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4009 10299 4023 10300 4032 10280 4010 10280
TIME...MOT...LOC 1914Z 240DEG 49KT 4017 10292 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
3 follow-up statements
380 
WWUS55 KBOU 171922
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
122 PM MDT SAT SEP 17 2016

COC121-172000-
/O.CON.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/
WASHINGTON CO-
122 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...

AT 122 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTIS...OR 9
MILES WEST OF YUMA...MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4009 10299 4023 10300 4032 10280 4010 10280
TIME...MOT...LOC 1922Z 280DEG 17KT 4015 10289 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
920 
WWUS55 KBOU 171943
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
143 PM MDT SAT SEP 17 2016

COC121-172000-
/O.CON.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/
WASHINGTON CO-
143 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...

AT 143 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
YUMA...MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WASHINGTON COUNTY...WHICH INCLUDES HYDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4009 10291 4022 10291 4021 10280 4010 10280
TIME...MOT...LOC 1943Z 301DEG 15KT 4011 10283 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
335 
WWUS55 KBOU 171958
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
158 PM MDT SAT SEP 17 2016

COC121-172007-
/O.EXP.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/
WASHINGTON CO-
158 PM MDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT 200 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4009 10291 4022 10291 4021 10280 4010 10280
TIME...MOT...LOC 1957Z 240DEG 49KT 4011 10283 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:26 AM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 17, 8:26 AM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
826 AM MDT SAT SEP 17 2016

.UPDATE...
Issued at 815 AM MDT Sat Sep 17 2016

Water vapor imagery showing upper level trof already over
Northwest Colorado and this will be pushing East of the state
tonight. With the early timing of trof passage, this will bring
even more drier and subsident airmass into the mountains and Front
Range by early afternoon. Main focus for storms still expected to
be over far Eastern Colorado along and ahead of the surface trof.
Surface based capes of 1000-1500j/kg along with adequate shear to
provide for a few strong storms over far eastern sections of BOU
CWA. Though given dewpoints only in the 40s over these areas it
may be hard to get any severe storms as drier air will quickly be
spreads over the area. Main changes to today's forecast was to
remove pops over the mountains and end storm quicker by this
evening on the plains.
&&

.SHORT TERM...(Today and tonight)
Issued at 220 AM MDT Sat Sep 17 2016
A positive tilted trough of low pressure at 500 mb extends from
Wyoming southwest to just offshore of California. The strongest
mid and upper level flow is well north of the trough across
Washington State and British Columbia. With the mid-latitude jet
stream well to our north as well, Colorado is in between troughs
in relatively dry west-northwest mid-level flow on Saturday.
The 700 mb trough axis crosses Colorado early this morning and by
14Z or so flow turns Westerly which will bring with it warmer and
dryer downslope flow to eastern Colorado. 700mb temps will be 2-3
degC warmer than Friday, translating to maximum surface
temperatures across the CWA that are 5-8 degF warmer. Moisture is
pushed east throughout the day, with precipitable water values
dropping from west to east with 0.25" in the mountains and around
0.5" for the urban corridor. Surface dewpoints will drop into the
low 30s by this evening. Chances of rain are in the 10-15 percent
range for the mountains tomorrow afternoon. The high-res models
have been pretty consistent in developing precipitation tomorrow
afternoon across the far eastern zones where moisture and
instability is better and some lift may be generated along a low-
level convergence zone this afternoon (which is most likely a lee
trough since there is no cooling behind it). Have added a slight
chance of precipitation for those areas after 2 PM. The SPC
likewise has that area in a marginal risk for severe weather this
afternoon, though storm coverage will be isolated. Rain chances
drop everywhere overnight into Sunday morning as continued drying
occurs. Light winds and mostly clear skies will result in
overnight lows in the mid to upper 40s Plains, near 50 in the
Denver metro area, and the upper 20s to mid 30s in the mountains.

.LONG TERM...(Sunday through Friday)
Issued at 220 AM MDT Sat Sep 17 2016

Quiet weather conditions are expected for much of the next week.
A northwest flow aloft Sunday will become westerly by Monday.
Airmass underneath this flow will be mild and dry. An upper level
ridge will intensify over Texas Tuesday. This will cause flow
aloft to turn southwesterly. This combined with a short wave
trough will increase moisture, especially at the mid and upper
level of the atmosphere. Expect clouds to increase through the day
Tuesday. With this increase in moisture, there will be a slight
chance for showers and storms over the higher terrain. Drier air
will return behind the trough on Wednesday along with cooler, but
still mild temperatures. May be enough moisture and instability
over the mountains for a few showers and storms Wednesday,
otherwise dry conditions are expected.

For Thursday and Friday, confidence in forecast is on the low side.
Models show a closed low forming over the western CONUS and then
it slowly tracks eastward. The GEM and ECMWF general trend has been
to take the low across the Northern Rockies. Precipitation chances
will be low if this holds true. The GFS has the low much farther
south and would bring significant precipitation to the area. However,
the GFS ensembles do not support this. The GFS ensembles has all sort
of different tracks and strengths and does not have a consensus.
Will trend the forecast towards the ECMWF and GEM at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 815 AM MDT Sat Sep 17 2016

Upper level trof moves across terminals this afternoon but drier
and more subsident airmass behind this trof will keep any storms
well east of terminals. Surface winds will shift Northwest to
North this afternoon behind the trof.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Entrekin
SHORT TERM...Schlatter
LONG TERM...Meier
AVIATION...Entrekin
Hazardous weather outlook, Sep 17, 10:19 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT SAT SEP 17 2016

COZ030>051-181630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A LINE FROM
JULESBURG TO AKRON TO LIMON EARLY THIS AFTERNOON DUE TO HIGHER
MOISTURE LEVELS AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE
STORMS WILL APPROACH SEVERE LIMITS WITH BRIEF HEAVY RAIN...HAIL...AND
WIND GUSTS TO 50 MPH.

WARMER AND DRIER CONDITIONS ARE EXPECTED FURTHER WEST ACROSS THE
MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AS AN UPPER LEVEL
DISTURBANCE SWEEPS EAST OF THE AREA. GUSTY WEST WINDS WILL DEVELOP
OVER THE HIGHER MOUNTAINS AND EAST SLOPES TONIGHT WITH SPEEDS UP
TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY. MOISTURE WILL START TO INCREASE OVER THE AREA TUESDAY
WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS TUESDAY
AND WEDNESDAY. THE NEXT SYSTEM MOVING INTO THE REGION WILL BRING
INCREASING MOISTURE AND STORMS OVER THE MOUNTAINS BY THURSDAY AND
CONTINUING INTO FRIDAY WITH COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR EASTERN COLORADO AFTER
1 PM THIS AFTERNOON.

In the hours before

Special weather statement, Sep 17, 12:41 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1241 PM MDT SAT SEP 17 2016

COZ046-171930-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1241 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 130
PM MDT...

AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF LIMON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. SPOTTERS HAVE REPORTED HEAVY RAIN AND NICKEL SIZED
HAIL WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGO.

LAT...LON 3913 10370 3922 10369 3928 10338 3910 10339
      3910 10361
TIME...MOT...LOC 1840Z 277DEG 11KT 3917 10363

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:45 PM MDTSpecial Weather StatementBOUDenver45 min
Sep 17, 12:41 PM MDTSpecial Weather StatementBOULincoln49 min
Sep 17, 3:03 PM MDTRed Flag WarningBOUBoulder, Grand, Jackson, Larimer, Logan, Summit and 1 more28 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.